Texas, 2009Hail and Damaging Winds in Texas, July 26, 2009
July 26, 2009 · NWS HGX · 6 events in 2 counties and zones
Severe thunderstorms developed in the late afternoon north of Houston and produced several reports of hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $532,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed in the late afternoon north of Houston and produced several reports of hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 26, 2:08 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 26, 2:08 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
308 PM CDT SUN JUL 26 2009
.DISCUSSION...
OUTFLOW FROM SCATTERED CONVECTION THAT HAS MOVED ACROSS THE
NORTHERN PORTIONS OF LOUISIANA WILL INITIATE ADDITIONAL CONVECTIVE
ACTIVITY OVER THE NORTHEAST AND EAST CENTRAL PORTIONS OF OUR CWFA
THE REST OF THIS AFTERNOON. WATER VAPOR LOOP INDICATE SEVERAL UPSTREAM
ENERGY. GFS INDICATES A SERIES OF UPPER LEVEL IMPULSES MOVING IN
THE NORTHWEST FLOW TO NORTH AND EAST TEXAS BEGINNING TONIGHT AND INTO
NEXT WEEK. UPPER LEVEL TROUGH LINE EAST OF OUR REGION WILL RETREAT
THE NEXT SEVERAL DAYS BRINGING DEEPER HIGH MOISTURE LEVELS. MODELS AND
HPC INDICATE OUR NORTHERN (MORE SO W/NE) SECTIONS WILL HAVE
SIGNIFICANTLY HIGHER RAIN CHANCES WITH SURFACE BOUNDARY FOR THE
MOST PART LINGERING JUST NORTH OF REGION. OUTFLOW HOWEVER FROM
ORGANIZED CONVECTION THAT MAY DEVELOP SHOULD PUSH SOUTH ACROSS OUR
REGION (ON AND OFF). PWATS INCREASING TO 2 INCHES TONIGHT
ESPECIALLY NORTHERN ZONES. NAM BUFR SOUNDINGS SHOWING PWATS
PEAKING NEAR 2.3 INCHES OVER IAH MONDAY EVENING. WITH UPPER RIDGE
RETREATING EARLY NEXT WEEK UPPER FLOW OVER OUR REGION WILL BECOME
MORE DIFFLUENT. WE INCREASED POPS TO LIKELY NORTHEAST ZONES MONDAY
AFTERNOON AND SAME FOR TUESDAY AFTERNOON. LEFT 5O PERCENT FOR REST
OF NORTHERN ZONES. WE CAN EXPECT LOWER DAYTIME TEMPERATURES THE
NEXT FEW DAYS DE TO INCREASING CLOUD COVER AND HIGHER POPS. IF
GFS IS CORRECT WE SHOULD SEE DECREASING RAIN CHANCES LATE THIS
WEEK AND INTO THE COMING WEEKEND. ECMWF HOWEVER CONTINUE TO INDICATE
TROUGHING ALBEIT BECOMING WEAKER OVER OUR REGION FOR SAME PERIOD.
37
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 77 93 76 92 76 / 30 40 40 40 30
HOUSTON (IAH) 76 92 76 92 76 / 30 40 30 40 20
GALVESTON (GLS) 80 89 80 90 80 / 20 40 20 30 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 26, 10:37 AM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1137 AM CDT SUN JUL 26 2009
TXZ163-164-176>179-195>200-210>214-226-227-235>238-270715-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1137 AM CDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHEAST TEXAS
FROM THE NORTH DURING THE LATE AFTERNOON. THE DISTURBANCE OVER
NORTHEAST TEXAS AND LOUISIANA WILL MOVE SOUTH AIDING THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER AREAS MAINLY
NORTHEAST OF A MADISONVILLE TO CONROE TO HOUSTON TO HIGH ISLAND
LINE. ISOLATED THUNDERSTORMS ALONG THE SEABREEZE WILL ALSO BE
POSSIBLE THOUGH MORE LIKELY AFTER 3 PM.
THE STORMS MOVING IN FROM THE NORTH WILL HAVE THE POTENTIAL FOR
GUSTY WINDS AND POSSIBLY A FEW THAT COULD BECOME SEVERE WITH
DAMAGING WINDS. THE GREATER CHANCE FOR HAZARDOUS WEATHER WILL
OCCUR BETWEEN 3 PM AND 8 PM.
VERY WARM TEMPERATURES COUPLED WITH HIGH HUMIDITY LEVELS WILL
PRODUCE HEAT INDEX VALUES BETWEEN 100 AND 106 DEGREES.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN UPPER LEVEL TROUGH WILL DEVELOP OVER THE SOUTHERN PLAINS. THIS
FEATURE COUPLED WITH DEEPER MOISTURE WILL PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS FOR MOST OF THE WEEK. THE BEST CHANCE
FOR RAIN WILL BE OVER THE NORTHERN HALF OF THE REGION...CLOSER TO
THE UPPER TROUGH.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON OR EARLY THIS EVENING.
In the hours before
Special weather statement, Jul 26, 3:41 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
441 PM CDT SUN JUL 26 2009
TXZ176-177-198-262245-
GRIMES-MADISON-WALKER-
441 PM CDT SUN JUL 26 2009
...SPECIAL WEATHER STATEMENT...
AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR MADISONVILLE...MOVING SOUTH AT
20 MPH.
HAIL SMALLER THAN DIMES...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...BEDIAS AND
MADISONVILLE.
AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE
OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3094 9570 3076 9573 3065 9596 3083 9610
3097 9606 3107 9596 3102 9576
TIME...MOT...LOC 2141Z 016DEG 19KT 3096 9589Thunderstorm Wind, Madison
- When
- July 26, 3:58 PM CST
- Where
- Madison County, 1.78 mi W of Madisonville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 30.950, -95.910
Severe thunderstorm damaged large trees with some trees up to one foot in diameter snapped.
Thunderstorm Wind, Madison
- When
- July 26, 4:00 PM CST
- Where
- Madison County, 1.14 mi N of Madisonville
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 30.966, -95.881
Severe thunderstorm winds tore the roofs off of several businesses and numerous other structures and residences suffered lesser damage. Emergency management officials reported 22 businesses and 22 homes sustained damage.
Thunderstorm Wind, Madison
- When
- July 26, 4:05 PM CST
- Where
- Madison County, 1.04 mi N of Madisonville to 1.41 mi SE of Madisonville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 30.965, -95.882
Severe thunderstorm winds overturned several vehicles on Interstate 45 near Madisonville and toppled or snapped 50 to 75 trees on a farm along Hwy 75 southeast of Madisonville.
Hail, Madison
- When
- July 26, 4:10 PM CST
- Where
- Madison County, 1.78 mi W of Madisonville
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.950, -95.910
Severe thunderstorm produced quarter sized hailstones that covered the ground.
Thunderstorm Wind, Madison
- When
- July 26, 4:10 PM CST
- Where
- Madison County, 1.78 mi W of Madisonville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.950, -95.910
Winds estimated at 80 MPH with severe thunderstorm in Madisonville.
Hail, Harris
- When
- July 26, 6:35 PM CST
- Where
- Harris County, 0.69 mi N of Jersey Village
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 29.890, -95.570
Quarter sized hail reported with thunderstorm in Jersey Village.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Jersey, July 26, 20091 death · 3 injured · $44,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New Jersey, July 26, 200912 injured · $2.2 million · 1 in hail · 14 events
- Heat in California, July 26, 20091 death · 3 injured · 1 event
- Rip Current in Michigan, July 26, 20091 death · 1 event
- Damaging Winds in North Carolina, July 26, 2009$5.0 million · 50 kt wind · 2 events
- Tornado in New York, July 26, 2009$300,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, July 26, 2009$450,000 · 1.5 in hail · 5 events
- Lightning Strike in Georgia, July 26, 2009$450,000 · 1 event
- Flash Flooding and Hail in Tennessee, July 26, 2009$156,000 · 1.75 in hail · 11 events
- Flash Flood and Hail in Virginia, July 26, 20091 injured · $34,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, July 26, 2009$84,000 · 51 kt wind · 6 events
- Flash Flooding and Hail in New York, July 26, 20092 injured · $19,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190000, 190003, 190006, 189998, 190001, 189999.